Evidence map›Paper›PMID 30397572›Full record

ArticleThe mental health clinician2018

Clozapine-induced myocarditis: Two case reports and review of clinical presentation and recognition.

Bryan K Sackey, Troy A Moore, Nicole L Cupples, Cynthia A Gutierrez

Open access · goldAbstract readCase Reports
In one paragraph

Article in The mental health clinician, 2018. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 7 papers.

0numbers the graph read from it
0cells of the map it votes in
7citing papers in PubMed
1.0field-weighted citation impact, top 21% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

7 citing papers in PubMed, 13 citations in OpenAlex.

  1. Article
  2. Review
  3. Review
  4. Article
  5. Article
  6. Protocol for Clozapine Rechallenge in a Case of Clozapine-Induced Myocarditis.Canadian journal of psychiatry. Revue canadienne de psychiatrie · 2020
    Article
  7. Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

4 authors at 2 institutions in 1 country.

Bryan K Sackey(Corresponding author) Mental Health Clinical Pharmacy Specialist, Pharmacy Department, South Texas Veterans Healthcare System, San Antonio, Texas; Adjoint Assistant Professor, Pharmacotherapy Division, College of Pharmacy, The University of Texas at Austin, Austin, Texas, bryan.sackey@gmail.com.ORCID 0000-0003-2987-0264
Troy A MooreMental Health Clinical Pharmacy Specialist, Pharmacy Department, South Texas Veterans Healthcare System, San Antonio, Texas; Director, American Society of Health-System Pharmacists-Accredited Postgraduate Year 2 Psychiatric Pharmacy Residency Program; Assistant Professor, Division of Community Recovery, Research and Training, Department of Psychiatry, University of Texas Health Science Center at San Antonio, San Antonio, Texas.ORCID 0000-0001-9586-4028
Nicole L CupplesMental Health Clinical Pharmacy Specialist, Pharmacy Department, South Texas Veterans Healthcare System, San Antonio, Texas; Adjoint Assistant Professor, Pharmacotherapy Division, College of Pharmacy, The University of Texas at Austin, Austin, Texas.ORCID 0000-0001-9613-4051
Cynthia A GutierrezAssociate Chief, Clinical Pharmacy Programs and Mental Health Clinical Pharmacy Specialist, Pharmacy Department, South Texas Veterans Healthcare System, San Antonio, Texas; Assistant Clinical Professor, Pharmacotherapy Division, College of Pharmacy, The University of Texas at Austin, Austin, Texas.ORCID 0000-0002-8528-8554
South Texas Veterans Health Care System · USThe University of Texas Health Science Center at San Antonio · US

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

Myocarditis is a potentially fatal cardiac disease marked by inflammation of the heart muscle. With a noted black-box warning, rates of clozapine-induced myocarditis are reportedly as high as 3%. Since the first case of clozapine-induced myocarditis was documented in 1994, more than 250 cases have been described in literature with an approximate 33% case-fatality rate. We report 2 cases of patients with primary psychotic disorders treated with clozapine, who developed signs and symptoms of myocarditis. The first was a 35-year-old white male patient with a primary diagnosis of schizoaffective disorder (bipolar type) who was initiated on clozapine after nonresponse to several therapies. On day 26, the patient was admitted to the emergency department for chest pain presenting with eosinophilia and notable elevations in several biomarkers, including troponin and C-reactive protein. The second patient was a 45-year-old black male who was initiated on clozapine for treatment-resistant schizophrenia. On day 13, the patient reported cardiac-related concerns (tachycardia) and flu-like symptoms resulting in hospitalization. Similarly, this patient demonstrated elevated biomarkers (troponin and creatine kinase). Both patients experienced resolution of symptoms after discontinuation of clozapine. Clozapine was not rechallenged for either patient. Review of literature further elucidates the relationship between clozapine and myocarditis, including potential risk factors, pathophysiology, and symptom presentation. Due to the potentially fatal nature of this condition, clinical vigilance and awareness is warranted upon initiation of clozapine through monitoring of symptoms along with cardiac and inflammatory biomarkers as indicated.

Indexed as

cardiomyopathyclozapinemental healthmyocarditispharmacistpsychiatryschizophrenia

Identifiers

PMID30397572
PMCPMC6213891
OpenAlexW2899142443

What OpenQuestion holds

Textmetadata
LicenceCC BY-NC
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.